Diagnosis and treatment of Stevens-Johnson syndrome and toxic epidermal necrolysis with ocular complications.Ophthalmology. 2009 Apr; 116(4):685-90.O
To present a detailed clarification of the symptoms at disease onset of Stevens-Johnson syndrome (SJS) and its more severe variant, toxic epidermal necrolysis (TEN), with ocular complications and to clarify the relationship between topical steroid use and visual prognosis.
Ninety-four patients with SJS and TEN with ocular complications.
A structured interview, examination of the patient medical records, or both addressing clinical manifestations at disease onset were conducted for 94 patients seen at Kyoto Prefectural University of Medicine. Any topical steroid use during the first week at the acute stage also was investigated.
MAIN OUTCOME MEASURES
The incidence and the details of prodromal symptoms and the mucosal involvements and the relationship between topical steroid use and visual outcomes.
Common cold-like symptoms (general malaise, fever, sore throat, etc.) preceded skin eruptions in 75 cases, and extremely high fever accompanied disease onset in 86 cases. Acute conjunctivitis and oral and nail involvements were reported in all patients who remembered the details. Acute conjunctivitis occurred before the skin eruptions in 42 patients and simultaneously in 21 patients, whereas only 1 patient reported posteruption conjunctivitis. Visual outcomes were significantly better in the group receiving topical steroids compared with those of the no-treatment group (P<0.00001).
Acute conjunctivitis occurring before or simultaneously with skin eruptions accompanied by extremely high fever and oral and nail involvement indicate the initiation of SJS or TEN. Topical steroid treatment from disease onset seems to be important for the improvement of visual prognosis.